trouble breathing

Hi - I'm having some difficulty in breathing. I can get air in but am finding it a bit hard to exhale. Don't know whether to use my bricanyl inhaler or not though. i've been going through a period of anxiety attacks for the past month and after being on ventolin for 20 years (only needing it a few times a week at night) I switched to Bricanyl in November but it caused leg cramps so went back on Ventolin. But then using it one night resulted in bad reaction - bad palpitations, etc. Doctor didn't think it was Ventolin causing it and that it had been a panic attack or that the panic attack made the symptoms worse. So now I am back on Bricanyl but have been told only to use it if absolutely necessary as if I'm really having a panic attack it could make heart rate too high.

I've had what I though is a coughing bug since the 23rd of Dec and last week it turned into the worst cold ever. I've had lots of congestion in the morning and it tends to vanish during the day but then at night everything becomes really tight and then in the morning I struggle again. Haven't taken anything as I don't know if I'm panicking as well and I'm afraid about my heart rate.

Right now I can breath in but breathing out is tight so I'm breathing a bit heavy and it feels like so much congestion is in my back. Heart rate is currently around 90 -110. Should I use the Bricanyl?

8 Replies

  • Hi sorry to hear you're not feeling so good. Just wonder if you've possibly got some infection? I think it would be worthwhile making an appt we with your gp so he can sound your chest and see if you can get an appt today.Like you I get the tightness in my back usually with asthma but symptoms so similar to chest infection it worth getting it checked. I'd take one puff and see how you go, if it's easing you'll know it's the asthma. The other possibility is it is maybe your asthma and your needing some preventative therapy to control it better. Your recent cold may have exacerbated it.

    Good luck and let me know how you get on.x

  • Hello - that all sounds horrid :( There are some really evil coldy bugs doing the rounds at the mo.

    First of all - don't take any 'cold medications' - lemsip etc. The decongestants in them will increase your heart rate and also make your chest tighter - they also make your bricanyl or ventolin less effective if you do use it. If you aren't allergic to paracetamol then take it to help keep your temperature down and make you feel generally less poorly.

    I can only speak from my own situation / experience, but my doctors tell me to prioritise breathing over everything else, as it's the thing that will get you in trouble the quickest. So - if I were you I would take the Bricanyl and then see how you go. You can always take one puff at a time.

    In infection, having a high heart rate is normal - I usually get a high heart rate more than a high temperature. So, it will go up a bit more when you take your inhaler, but that's not a reason not to take it - you just need to know that it's completely normal to have a HR around 100 when you're this poorly, and then for it to go up after the inhaler, and for you to have some palpitations and shakes.

    The advice not to use your Bricanyl in a panic attack is based on the fact that it will make you feel more panicky, and if there's no constriction to relieve, it won't help - it won't make you explode or anything, you just could get into a vicious circle. But when you have a terrible cold then this is a totally different situation - your heart is beating fast because you're fighting infection and not breathing as well as you would normally.

    Good luck, I hope that helps a little and you feel better soon,


  • Difficulty breathing out is for me the first sign of my asthma causing problems, it's like I have to consciously squeeze to actually exhale, so I would try your reliever, as the others have said, just take one puff to start with. If it is your asthma, you want to prevent it getting any worse now. Also try to get a Gp appointment as the others have said.

  • Thanks! I took one puff of the Bricanyl. Breathing out was getting really hard and I was sort of doing a moaning/panting thing. This appeared to trigger a migraine attack as I started getting the auroa I get with a migraine. I thought I better take my usual two paracetomal but my breathing out stopped me from gulping down the pills. Breathing out has now improved and the congestion seems to have loosened a bit but I can't cough anything up. I am trying to stay calm but am feeling a bit panicky and jittery. Congestion actually isn't rumbling now, only if I try to breathe out really hard. It's there but not sure where!

    I have an appt. with doctor tomorrow. Not sure whether to wait until then. Part of me just wants to go to the hospital and collapse. My husband suggested trying to see a doctor sooner today.

    I started on Ventolin about 20 years ago after spending an evening with several smokers in my dorm room at university. Was given Ventolin and rarely used it until maybe 2007ish when my breathing would act up in august. Was given several steroids to try but all the side effects were difficult to cope with. I haven't used a steroid in more than a year. My breathing has been really good - I would only need Ventolin at night a few times a week before going to bed. It is almost like I just got into the habit of needing of it. In November switched to Bricanyl when I mentioned Ventolin makes me shake and heart race. Bricanyl gave me cramps though during the night - was down to only needing it twice a week before bed. So doctor put me back on Ventolin. This was around 10th of Dec. and I only needed to use it twice since then - the saturday before Xmas when my husband brought home some flowers that I was apparently allergic to and once since I started this coughing thing just before Xmas. Been coughing since Xmas - no tickle, no shortness of breath - just an urge to constantly cough. And then when this anxiety thing developing I've since been told to only use the Bricanyl if needed. The doctor actually think that I many not have asthma or if I do it is very very mild. So I think it is probably just this cold/illness that has triggered a problem. (Hopefully!)

  • Hi! Just a quick update. Went to the doctor and he thinks it is a chest infection. I've been given Prednisolone to take - the 5mg water soluable tablets. Need to take 6 of them in one glass of water for 5 days. I've also been given an antibiotic to take until it runs out.

    Just a bit nervous about taking the Prednisolone - as I'm already feeling a bit anxious, I hope this doesn't make things worse. I told the doctor about my recent anxiety problems and he didn't really say anything about it. Has anyone else have to take Prednisolone ? I think I took it in tablet form about four years ago and I was fine. It's just with this anxiety I seem sensitive to new things!

  • Glad you saw the Gp and that you've got pred and antibiotics. I am usually given 30mg tablets and to be honest I don't have any problems or side effects with it. It may take a day or two to kick in but hopefully you'll soon see some benefit and things will improve for you. Just make sure you take them all, and see the doctor again if things aren't improving, I sometimes find that 30mg isn't quite enough for me so have to get a higher dose or take them for longer.

  • Thanks, Butterfly!

    Strangely enough I felt pretty good the night I received/started taking the meds and I slept well apart from a horrible leg cramp which I assume was from taking the Bricanyl earlier in the day. I was also fine all day yesterday up until dinner time. I noticed when I was eating that I seemed to get short of breath and by the time I finished I sort of exploded into a rage of coughing fits. My back went really tight and I felt wheezy. I slept okay last night, only waking once and had a good cough which was a bit gunky (sorry tmi!) and then slept like a baby the rest of the night. Probably the best sleep I had in a week. Woke this morning and back was still tight and I started coughing and coughing, wheezy, etc. Coughed up some stuff. Having lunch now and again I am finding my air seems to be staying inside me and I'm not exhaling and a pressure kind of grows. Like I posted earlier I have been having some weird anxiety attacks since December and it has given me some problems with eating - though I don't know if it is a real physical eating problem that is causing the anxiety or if it is anxiety that is causing the eating problem. I'm just starting to wonder if it is anxiety that has actually caused this chest infection and not the two week coughing bug I thought I had and I'm worried that once these pills are finished with that it is actually going to continue. Argh.

  • Hi kittycat,

    Your anxiety would not have caused your chest infection, it would have been the bug you had. Having asthma can make us all more prone to chest infections. There have been posts on here about people getting short of breath whilst eating, I have had it too. Have you tried eating slower? I sometimes need my inhaler during a meal. Especially if I am out eating and talking too.

    I am on 10mg amitriptyline for low level anxiety (which I can increase when I need it). But I also think my asthma meds contribute to my anxiety. I would rather be able to breath though!

You may also like...